MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FIBULA PLATE, 6 HOLE; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

STRYKER GMBH DISTAL LATERAL FIBULA PLATE, 6 HOLE; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 40-20906
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Ambulation or Postural Difficulties (2544)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that in (b)(6) 2021, the patient had a distal lateral fibula plate implanted to treat ankle orif.6-7 weeks post op the plate broke whilst in situ, impairing the function of the implant.On (b)(6) 2022, the patient had an additional surgery to remove the failed implant and underwent tibiotalarcalcaneal fusion.Additionally it was reported that the patient had fracture non union and the patients function was impaired.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that in (b)(6) 2021 the patient had a distal lateral fibula plate implanted to treat ankle orif.6-7 weeks post op the plate broke whilst in situ, impairing the function of the implant.On (b)(6) 2022 the patient had an additional surgery to remove the failed implant and underwent tibiotalarcalcaneal fusion.Additionally it was reported that the patient had fracture non union and the patients function was impaired.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the visual inspection of the screws and plate returned showed that the plate was indeed broken in two parts on the 7th hole from the distal part and that the 9 returned locking screws are intact and therefore concomitant.The identification of the device distal lateral fibula plate, 6 hole is confirmed based on the lot number and the catalog number marked.Signs of a fatigue fracture are visible with the microscopic analysis of the broken area, such as a fracture surface that is shiny and abraded.This is a result of the fragments (opposing bridges of the plate) rubbing against each for an extended period of time, before completely breaking due to fatigue and overloading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a patient related issue.The failure was probably caused by repeated overloading of the plate.If any additional information is provided, the investigation will be reassessed.

Brand Name
DISTAL LATERAL FIBULA PLATE, 6 HOLE
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14913519
Report Number0008031020-2022-00318
Device Sequence Number6204372
Product Code KTT
UDI-Device Identifier04546540567451
UDI-Public04546540567451
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K081284
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number40-20906
Device Catalogue Number40-20906
Device Lot Number1000406224
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/12/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date07/05/2022
Supplement Report FDA Received Date09/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale